Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 71, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Dec 4, 2019, 10:54 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 4, 2019, 10:54 PM MST (05:54 UTC)
- Expired
- Dec 5, 2019, 4:45 AM MST
- In force
- 6 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 63 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 5.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
161
WGUS55 KFGZ 050554
FFWFGZ
AZC005-025-051145-
/O.NEW.KFGZ.FF.W.0071.191205T0554Z-191205T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1054 PM MST Wed Dec 4 2019
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
Coconino County in north central Arizona...
* Until 445 AM MST.
* At 1050 PM MST, gauge reports indicated Flash Flooding moving
through Pumphouse Wash, Munds Canyon and Oak Creek. Persistent
rain showers and snow melt in the upper reaches of the Oak Creek
drainage will lead to a prolonged flood event along Oak Creek
southward to the confluence of the Verde River tonight.
* Some locations that will experience flooding include...
Sedona, Munds Park, Junipine Resort, Garland's Oak Creek Lodge,
Page Springs, Cornville, Slide Rock State Park, Cave Springs
Campground, Red Rock State Park, Pine Flat Campground, Manzanita
Campground and Sterling Fish Hatchery.
This includes the following streams and drainages...Dry Creek,
Turkey Creek, Pumphouse Wash, Oak Creek, Schoolhouse Draw, West Fork
Oak Creek, Verde River and Spring Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3509 11166 3508 11171 3503 11172 3496 11174
3495 11163 3494 11162 3494 11169 3493 11171
3489 11172 3484 11176 3478 11188 3471 11190
3468 11189 3468 11190 3467 11193 3468 11195
3473 11193 3480 11190 3481 11185 3485 11179
3490 11175 3495 11178 3509 11172 3510 11166
$$1 follow-up statement
138
WGUS75 KFGZ 050822
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
122 AM MST Thu Dec 5 2019
AZC005-025-051145-
/O.CON.KFGZ.FF.W.0071.000000T0000Z-191205T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-Coconino-
122 AM MST Thu Dec 5 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM MST FOR
YAVAPAI AND COCONINO COUNTIES...
At 113 AM MST, gauge reports indicated a peak rise occurred just
after midnight on Oak Creek near Sedona, with a stage of 7.78 feet.
Expect water levels to continue increasing downstream toward
Cornville through 4:00 to 6:00 AM MST. Flooding will begin to
inundate the lower terrace of the RV park upstream of the Page
Springs Road bridge.
Some locations that will experience flooding include...
Sedona, Munds Park, Junipine Resort, Garland's Oak Creek Lodge, Page
Springs, Cornville, Slide Rock State Park, Cave Springs Campground,
Red Rock State Park, Pine Flat Campground, Manzanita Campground and
Sterling Fish Hatchery.
This includes the following streams and drainages...
Dry Creek, Turkey Creek, Pumphouse Wash, Oak Creek, Schoolhouse Draw,
West Fork Oak Creek, Verde River and Spring Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3509 11166 3508 11171 3503 11172 3496 11174
3495 11163 3494 11162 3494 11169 3493 11171
3489 11172 3484 11176 3478 11188 3471 11190
3468 11189 3468 11190 3467 11193 3468 11195
3473 11193 3480 11190 3481 11185 3485 11179
3490 11175 3495 11178 3509 11172 3510 11166
$$
MCTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Dec 4, 8:55 PM MST, 1 hour 59 minutes earlier.
Area forecast discussion, Dec 4, 8:55 PM MST, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 855 PM MST Wed Dec 04 2019 .SYNOPSIS...Rain and snow showers will continue to move across the area overnight, lingering along the Mogollon Rim and portions of Apache county through early Thursday morning. Cool, but drier weather arrives Thursday afternoon. After dry and seasonable conditions Friday and Saturday, another weather system will bring unsettled weather back the region Sunday and Monday. && .DISCUSSION...A cold front is currently approaching the I-17 corridor, driven by an upper low over southern Nevada. Snow levels have dropped a bit lower than boundary layer conditions and 700mb temperatures would have otherwise indicated, likely due to very deep saturation. This front moves quickly eastward overnight as the upper low shears through the Great Basin, with s/wv ridging quickly following on its heels. This will bring most precipitation to an end quickly after Midnight MST, the exception being shallow upslope showers that will continue over the Mogollon Rim into early Thursday morning. By Thursday afternoon, expect drying conditions, but remaining a bit cool. Updates already out for lower snow levels and a little accumulation in spots above 7000 feet. LONG TERM (Thursday night through Tuesday)...A shortwave ridge will build over the Southwest and southern Rockies region behind the incoming low pressure system. Drier westerly flow aloft will accompany this ridge and limit chances of precipitation while it is located over the Southwest through Saturday afternoon. Temperatures will begin to warm as mid-level heights rebound with the shortwave ridge. Daytime temperatures will increase about ten degrees between Thursday and Saturday. The warmer temperatures forecast Saturday will be above normal across much of the northland. A Pacific Northwest trough will begin to dig southwestward Saturday afternoon. A plume of moisture off the southern California coast could interact with this trough and bring showers beginning Saturday evening to northern Arizona. All GEFS members are showing chances of measurable precipitation from Saturday overnight into Sunday evening. Chances of precipitation in this period were increased only slightly with this forecast. This will be a drier system, but storm total precipitation amounts will continue to be monitored. Only slight chances for showers are expected by the early morning hours Monday. The operational GFS is much more progressive on this late weekend system and moves the deep moisture out of the area faster than the operational ECMWF. These models display about a twelve hour difference in the timing for the final showers within southeastern areas of the County Warning Area. This timing will continue to be monitored, especially for eastern Arizona. Drier air behind this frontal passage will help to clear skies from Monday morning into the afternoon. Temperatures are forecast to rebound slightly behind the front for Monday and Tuesday. && .AVIATION...For the 06Z package...Until 18z Thursday, expect wdsprd MVFR/local IFR conditions due to low clouds and fog. Additionally, a band of light / moderate precipitation associated with a cold front will move eastward through Navajo and Apache counties through 15z. After 18z Thursday, improving ceilings and visibilities to VFR for most of northern Arizona, lingering stratus along the Mogollon Rim may bring local MVFR conditions. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A quick moving low pressure system will bring breezy southwest winds along with rain and high elevation snow showers to the area through early Thursday. Fair weather can be expected Thursday afternoon into Friday. Saturday through Monday...Dry conditions can be expected for most locations through Saturday afternoon. More widespread chances for wetting rains return Sunday. Chances for showers decrease Monday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Peterson/TPS AVIATION...DL/Peterson FIRE WEATHER...TPS/NL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Dec 4, 9:44 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
944 PM MST WED DEC 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 1 SW MCGUIREVILLE 34.63N 111.82W
12/04/2019 YAVAPAI AZ LAW ENFORCEMENT
SUCCESSFUL SWIFT WATER RESCUE OCCURRED ALONG
REAY RD DUE TO A FLASH FLOOD IN BEAVER
CREEK. THE RESCUE WAS SUCCESSFULLY COMPLETED
BY 1845 MST.
&&
BEPLocal storm report, Dec 4, 9:53 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
953 PM MST WED DEC 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD 2 SW MCGUIREVILLE 34.61N 111.84W
12/04/2019 YAVAPAI AZ OTHER FEDERAL
STREAM GAUGE (BCMA3) ON BEAVER CREEK NEAR
MONTEZUMA CASTLE NATIONAL MONUMENT REPORTED
A RISE OF 2.37 FEET IN ONE HOUR. THIS RISE
IN THE STREAM HAPPENED BETWEEN 3:45 PM (2.51
FEET) AND 4:45 PM (4.88 FEET) MST ON THE 4TH
OF DECEMBER. THE STREAM CONTINUED TO RISE TO
OVER 9 FEET.
&&
BEPThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 3:00 AM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 6 hr |
| Dec 5, 7:30 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.